) ) N
|Home | About | Donate/Volunteer | Contact | Jobs| Early Schizophrenia Screening Test||
Neuroleptic Malignant Syndrome Alert
Please be reminded that NMS, as a side effect of antipsychotic drugs does exist and can be serious if not recognized early. The following is brief information about NMS (neuroleptic malignant syndrome).
WHAT IS NMS?
NMS is a serious side effect of antipsychotic drugs. Virtually all antipsychotics including the newer drugs have been reported to cause this condition.
HOW COMMON IS NMS?
The incidence rate of NMS is estimated to be as low as 0.5% to as high as 2.4%. It is believed that this may be an underestimate as the condition is considered to be underrecognized.
WHEN DOES NMS OCCUR?
Eighty percent of NMS occur in the first 2 weeks of starting an antipsychotic drug or an increase in the dose of the medication. However, NMS has also been reported to occur anytime during the course of an antipsychotic drug treatment.
HOW DOES NMS OCCUR?
The exact mechanism or physiologic process involved in the occurrence of NMS is unknown. However, it has been hypothesized that the blocking effect of antipsychotic drugs on the dopamine receptors in the brain is to blame.
WHAT IS THE MORTALITY RATE OF NMS?
The mortality rate of NMS is estimated to be as high as 20% and the usual cause of death is due to acute renal failure. Fortunately, with early recognition and intervention, it is usually reversible without any serious complications.
WHO ARE AT RISK FOR NMS?
Being on antipsychotic drug places a person at a higher risk for NMS than those who are not. However, not all people on antipsychotic drugs will develop NMS. The following are considered risk factors for the occurrence of NMS:
1) Use of an antipsychotic drug belonging to the high-potency class e.g., Haldol, Prolixin.
2) A rapid increase in the dose of the antipsychotic drug.
3) Age and Sex - younger males are at higher risk for developing NMS. However, NMS has also been reported among the elderly but may not be readily recognized due to the possibility other concurrent medical problems in this patient population.
4) People on antipsychotic drugs with the following diagnoses are at higher risk compared to schizophrenia: dementia; affective disorder such as bipolar disorder, psychotic depression; people with mental retardation.
5) Concurrent use of lithium.
6) Presence of electrolyte imbalance such as potassium. Also dehydration.
7) Elevated environmental humidity and temperature. However, NMS has also been reported to occur during winter time.
8) Other non-antipsychotic drugs have also been reported to cause NMS e.g., metoclopramide (Reglan); cocaine intoxication; abrupt discontinuation of an antiparkinsonian drug such as L-dopa or amantadine (Symmetrel).
WHAT ARE THE SIGNS AND SYMPTOMS OF A FULL-BLOWN NMS?
1) Hyperthermia - significantly elevated body temperature.
2) Extrapyramidal symptoms - significant muscular rigidity such as "lead-pipe" rigidity wherein the person "can't move, can't talk, can't swallow".
3) Autonomic instability - fluctuating blood pressure, rapid heart beat, profuse sweating.
4) Altered consciousness - confusion, mutism, agitation.
5) Laboratory tests -
a) a high percentage of people with NMS have significantly elevated CPK (creatinine phosphokinase), a muscle enzyme.
b) the following tests are usually normal during NMS: C.T. scan or MRI scan of the brain, spinal tap.
Some authors believe that NMS presents as a spectrum of symptoms and that it usually follows a course prior to the development of the full-blown condition. For example, Velamoor and others, 1994 did a retrospective (looking back) study of 340 cases with diagnosis of NMS and found that:
a) 70% of the cases follow a sequence
b) 82% of the cases start as mental status changes or muscular rigidity.
c) Hyperthermia and autonomic disturbances (e.g., profuse sweating) usually occur at the latter stage of the condition i.e., full-blown stage.
The clinical significance of this finding is that, if a person on an antipsychotic drug suddenly deveops confusion with muscular rigidity, consider the strong possibility that this will develop into a more serious and full-blown NMS.
WHAT IS THE TREATMENT OF NMS?
1) Usually the occurrence of a full-blown stage of NMS can be prevented. A HIGH INDEX OF SUSPICION should always be exercised (by patient, family and doctors alike).
2) If NMS is suspected, STOP THE ANTIPSYCHOTIC MEDICATION IMMEDIATELY. A lot of times just stopping the antipsychotic drug will reverse the condition (if NMS is recognized early).
3) Supportive measures such as providing adequate fluids and hydration.
4) Pharmacological treatment:
a) Dopamine agonists (supplementing dopamine) e.g., bromocriptine or Parlodel.
b) Muscle relaxant e.g., dantrolene sodium or Dantrium.
5) A full-blown NMS is a serious condition and almost always require close medical supervision and treatment such as placing the person in a medical ICU (intensive care unit).
WHAT ARE THE COMPLICATIONS OF NMS?
NMS that is recognized and treated early almost always do not lead to any medical complication.
However, the following medical complications have been reported:
1) renal failure
2) lung complications such as aspiration pneumonia, pulmonary embolism, pneumomediatinum (air pocket).
3) serious blood clotting (disseminated intravascular coagulation or DIC)
4) heart attack
CAN NMS OCCUR WITH THE USE OF THE NEWER ANTIPSYCHOTIC DRUGS SUCH AS CLOZARIL, RISPERDAL OR ZYPREXA?
YES! Sacdev and others, 1995 reported that there have been at least 16 published cases of NMS due to the use of clozapine (out of an estimated 750,000 patients worldwide). There have been at least 7 published cases of NMS from the use of Risperdal (written communication from Janssen Pharmaceutica, as of April 7, 1997). I am not aware of any published report of NMS due to Zyprexa but the drug manufacturer includes this condition in their package insert as a possible side effect. There may be more cases of NMS from these medications but they might have been misdiagnosed, not recognized or not published.
WHAT TO DO IF YOU SUSPECT A FAMILY MEMBER IS DEVELOPING AN NMS?
Firstly, not all people on antipsychotic drugs will develop NMS.
Secondly, not all cases of NMS will follow a sequence of events. Sometimes NMS can rapidly develop into the full-blown stage without premonitory signs or symptoms.
If a developing NMS is suspected:
1) Stop the antipsychotic medication.
2) Call the doctor immediately.
3) Stay in a well-ventilated area.
4) If the person can adequately swallow, give adequate fluids. Do not force fluids by mouth in someone who cannot swallow. This may cause aspiration pneumonia.
5) If a significant rise in body temperature develops along with muscular rigidity, inability to talk, swallow, profuse sweating, call 911.
For those interested and want more information on NMS and the Atypical Antipsychotics such as Clozaril and Risperdal, the following is a list of reading materials:
1) Sachdev P, Kruk J, Kneebone M, Kissane D: Clozapine-induced neuroleptic malignant syndrome: Review and report of new cases. Journal of Clinical Psychopharmacology 1995;15:365-371.
2) Meterissian GB: Risperidone-induced neuroleptic malignant syndrome: A case report and review. Canadian Journal of Psychiatry 1996;41:52-54.
3) Written communication received from Janssen Pharmaceutica, April 7, 1997 about Risperdal-induced NMS.
4) Velamoor VR, Swamy GN, Parmar L, William P, Caroff SN: Management of suspected neuroleptic malignant syndrome. Canadian Journal of Psychiatry 1995;40:545-550.